New warnings for fluoroquinolones about risk of hypoglycemic coma

The labeling changes for fluoroquinolones will also make the mental health side effects more prominent and more consistent across the drug class.


The FDA is requiring safety labeling changes for fluoroquinolones to strengthen warnings that the antibiotics may cause significant decreases in blood glucose levels, as well as certain mental health side effects, the agency announced on July 10.

Most fluoroquinolone drug labels include a warning about blood glucose disturbances, and the mental health side effects described differ by individual drug. The new label changes will add an explicit warning that hypoglycemia can lead to coma, as an FDA review found instances of hypoglycemic coma among users of fluoroquinolones who experienced hypoglycemia.

The labeling changes will also make the mental health side effects more prominent and more consistent across the drug class. The mental health side effects that will be added or updated include disturbances in attention, disorientation, agitation, nervousness, memory impairment, and delirium.